Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 15, NWS Green Bay, WI

October 12, 2020

NWS Green Bay, WI issued this gale warning at Oct 12, 2020, 4:24 AM CDT. It took effect at Oct 12, 2020, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 4:24 AM CDT (09:24 UTC)
In effect from
Oct 12, 2020, 10:00 AM CDT
Expired
Oct 12, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

709 
WHUS73 KGRB 120924
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
424 AM CDT Mon Oct 12 2020

LMZ521-522-541>543-121730-
/O.EXT.KGRB.SC.Y.0077.000000T0000Z-201012T1500Z/
/O.NEW.KGRB.GL.W.0015.201012T1500Z-201013T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
424 AM CDT Mon Oct 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

* WHAT...SE wind increasing to 30 kts this morning, then shifting
  west during the early afternoon. Gale force gusts to 45 kts at
  times during the afternoon. Waves reaching 4 to 6 ft on the bay,
  and 6 to 9 ft on the lake.
 
* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage. Lake Michigan from Rock Island Passage to
  Sheboygan.

* WHEN...For the Small Craft Advisory, until 10 AM CDT this
  morning. For the Gale Warning, from 10 AM this morning to 10 PM
  CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed for the rest of tonight and Tuesday, once the Gale
  Warning expires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

JS
3 follow-up statements
220 
WHUS73 KGRB 121520
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1020 AM CDT Mon Oct 12 2020

LMZ521-522-541>543-122330-
/O.EXP.KGRB.SC.Y.0077.000000T0000Z-201012T1500Z/
/O.CON.KGRB.GL.W.0015.000000T0000Z-201013T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1020 AM CDT Mon Oct 12 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 kts with gusts up to 45 kts.
  Waves 4 to 6 ft on the Bay, to 6 to 10 ft on the lake.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage. Lake Michigan from Rock Island Passage to 
  Sheboygan.

* WHEN...For the Gale Warning, thru 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed for the rest of tonight and Tuesday, once the Gale
  Warning expires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
991 
WHUS73 KGRB 122028
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
328 PM CDT Mon Oct 12 2020

LMZ521-522-541>543-130000-
/O.EXT.KGRB.GL.W.0015.000000T0000Z-201013T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
328 PM CDT Mon Oct 12 2020

...GALE WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 knots with gusts to 35 knots. Waves 
  3 to 5 feet on the bay and 5 to 8 feet on the lake.

* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage. Lake Michigan from Rock Island Passage to
  Sheboygan.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed for Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
425 
WHUS73 KGRB 130002
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
702 PM CDT Mon Oct 12 2020

LMZ521-541-130600-
/O.EXP.KGRB.GL.W.0015.000000T0000Z-201013T0000Z/
/O.NEW.KGRB.SC.Y.0078.201013T0002Z-201013T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
702 PM CDT Mon Oct 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...West winds of 15 to 25 knots and waves of 2 to 5 feet.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Rock Island Passage to Sturgeon Bay WI.

* WHEN...Until 1 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed for Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ522-542-543-130115-
/O.EXP.KGRB.GL.W.0015.000000T0000Z-201013T0000Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
702 PM CDT Mon Oct 12 2020

...GALE WARNING HAS EXPIRED...

Gale force winds have decreased and fallen below criteria.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 12, 4:04 AM CDT, 20 minutes earlier.

Area forecast discussion, Oct 12, 4:04 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
404 AM CDT Mon Oct 12 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 359 AM CDT Mon Oct 12 2020

Complete discussion for this portion of the forecast will follow
a little later.

Will be adding southern Oconto/Marinette counties to the LS.Y due
the potential for wave action to cause erosion and push water back
up the rivers in the area. Will also extend the advisory to 21Z.

Expect a burst of fairly strong winds with the passage of the
front. Will issue an SPS for mainly 35-45 mph gust potential.
Gusts could be higher over the northern Door (45-50 mph), so will
post a wind advisory there.

Updated headline coding is shown below.

.LONG TERM...Tuesday Night Through Sunday
Issued at 359 AM CDT Mon Oct 12 2020

Transition to a cooler and wetter weather pattern remains in the
cards as a deep long wave trough becomes established across the
region over the next week.  Although several light precip events
will likely occur beneath this trough, the system with the most
potential will move across the region on Wednesday and Wednesday
night.  The ensemble means have trended slowly north over the past 6
model cycles and generally track the low over northern WI with the
00z runs.  Therefore, will continue to stick with a gfs/ecmwf blend
for this system.

Tuesday night through Wednesday night...A weak surface ridge axis
will be moving across the state on Tuesday night.  The night will
start out mostly clear with a breezy west wind.  But clouds will
increase after midnight as low pressure moves across the Dakotas and
the thermal gradient tightens/shifts north across the state.  It
will take until Wednesday morning for the low levels to saturate and
strong fgen to move into northern Wisconsin for rain chances to
increase.  But once rain arrives, the most persistent rain should
occur along and north of Hwy 8 for most of Wednesday and Wednesday
night.  Rain will be lighter and more sporadic further south where
low level dry air will be tougher to dislodge.  Will likely see
strong gusty winds ahead of the system along the Lake Michigan
shoreline which could increase the risk of lakeshore flooding and
erosion.  On the backside of the system, could see rain mix with
snow across far northern WI late on Wednesday night.

Rest of the forecast...Upper troughing will be digging across the
region in the wake of the system on Thursday.  Will likely see a
break in the precip on Thursday, though it will likely be breezy.
But shortwave energy within the trough will bring occasional light
precip at times from Friday through the weekend.  Because 850mb
temps will be around 10C below normal, some snow will be possible at
times across the northwoods, with perhaps some minor accumulations
if the precip were to occur at night.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1139 PM CDT Sun Oct 11 2020

A period of IFR conditions, showers and isolated
thunderstorms are expected Monday morning as a cold front moves
into the area. Low level wind shear is possible for a time with
winds above 45 knots at 2000' agl with surface winds of 10 to 20
knots.

As the front moves through during the midday and early afternoon
hours, there will likely be a three or four hour period with surface
wind gusts of 35 knots or more from the west. Skies will quickly
clear after the front goes by. Good flying weather is expected
Monday night and Tuesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory until 3 PM CDT this afternoon for
WIZ022-040-050-073-074.

Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for WIZ022.
&&

SHORT TERM.....Skowronski
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Oct 11, 2:42 PM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
242 PM CDT Sun Oct 11 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
242 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms after midnight. Severe weather
is not expected, however a few storms could produce heavy
rainfall and gusty winds.

Gusty southeast winds and high wave action will result in a risk
of minor flooding in low-lying areas and beach erosion along the
Lake Michigan shoreline after midnight. Minor flooding of low-
lying areas along the western shore of the Bay of Green Bay is
also possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The chance of thunderstorms with brief heavy rainfall and gusty
winds will continue into Monday afternoon.

The risk of minor flooding and beach erosion will continue along
the Lake Michigan shoreline through mid-day on Monday due to
strong southeast winds and high wave action. Minor flooding of
low-lying areas along the western shore of the Bay of Green Bay
will also remain possible until mid-day Monday.

Frost is possible over the Fox Valley and Lakeshore areas on
Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any lakeshore flooding or erosion
to the National Weather Service in Green Bay.

LMZ521-522-541>543-121945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
242 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected on the Bay and
Lake starting late in the evening due to strengthening southeast
winds.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Conditions hazardous to small craft will continue through Monday
afternoon. A few gale force gusts will be possible late Monday
morning into the early afternoon.

Conditions hazardous to small craft will also be possible through
the middle of the upcoming week at times.

AK/ML

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 4:40 AM CDTWind AdvisoryGRBDoor14 hr
Oct 12, 8:12 AM CDTSpecial Weather StatementGRBMarathon, Wood63 min
Oct 12, 9:07 AM CDTSpecial Weather StatementGRBLanglade, Marathon, Portage, Waupaca, Waushara53 min
Oct 12, 9:58 AM CDTSpecial Weather StatementGRBForest, Langlade, Menominee, Shawano, Waupaca62 min

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.